Purchase this article with an account.
Omar Delgado, John Demirs, Steve Louie, Maura Crowley, Stephen Poor, Shawn Hanks, Chad Bigelow, Yiqin Zhang, Bruce Jaffee, Sha-Mei Liao; Gentamicin-Induced Retinal Degeneration in Dutch Belted Rabbits. Invest. Ophthalmol. Vis. Sci. 2012;53(14):6431. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To investigate the effects of a single intravitreal injection of gentamicin (aminoglycoside antibiotic) on the structure of the rabbit retina.
Dutch belted male rabbits at 4 months of age were used. Both eyes received a single intravitreal (IVT) injection of 500 µg of gentamicin sulfate in 50 µl PBS or PBS alone as a control. Indirect ophthalmoscope (IO) and fundus exams were performed at 2 weeks and 2 and 6 months post IVT injection. Optical coherence tomography (OCT), scanning laser ophthalmoscopy (SLO) and fluorescein angiography (FA) were performed at 3 and 6 months. To further study the gentamicin-induced ocular pathology, rabbit eyes were harvested at several time points for histopathology.
Observations made by indirect ophthalmoscope and fundus exams revealed that gentamicin induced retinal thinning and widespread disrupted pigmentation throughout the entire posterior segment as early as 2 weeks and persisted to the end of the study (6 months). SLO images from gentamicin-injected eyes exhibited retina pigment epithelium (RPE) atrophy, neural retinal thinning and structural disorganization at 3 months and continued at 6 months. Gentamicin-induced pathology was followed throughout the study by histology. Hematoxylin and eosin staining revealed loss of the RPE and accumulation of large clusters of pigmented material on top of Bruch’s membrane at 1 week. This damage progressively continued with the loss of the photoreceptor layer at 1 month and the loss of the outer nuclear layers at 6 months. Immunostaining showed that gentamicin-containing cells penetrated from vitreous into the retinal layers in a timely manner. One month after injection, positive staining for gentamicin and macrophages was observed in the pigmented debris in the subretinal space.
Intravitreal injection of gentamicin into the rabbit eyes caused significant damage to the retina. The toxic effects of gentamicin on the retina started early with the death of the RPE followed by the loss and disorganization of photoreceptor and outer nuclear layers. Our findings confirm that the RPE is the primary site of gentamicin-induced retinal toxicity.
This PDF is available to Subscribers Only